Invest in ME Conference 12: First Class in Every Way
OverTheHills wraps up our series of articles on this year's 12th Invest in ME International Conference (IIMEC12) in London with some reflections on her experience as a patient attending the conference for the first time.
Discuss the article on the Forums.

Magnesium reaction

Discussion in 'General ME/CFS Discussion' started by Ambivalent, Oct 25, 2014.

  1. Ambivalent

    Ambivalent

    Messages:
    33
    Likes:
    10
    Hello
    I am new here. I have what is currently believed to be a CFS/Connective tissue disorder. Widespread pain, muscles, neck, low back and joints. I have a question that hopefully someone can help me with. I recently tried Magnesium Citrate 150mg at night for a few nights then a foot bath 3 nights in row with about a cup
    of Magnesium Sulphate in each. As strange as this may sound I became flushed, rapid heart rate and loose joints. Its been weeks and have not recovered. My BP has not dropped but I feel terrible. I am certain it was the Mg. Does anyone know how to reverse this? I have alarming Hypercalciuria that I am seeing a Nephrologist for.
    I am wondering of Mg was the last thing I needed. All my joints are weak and loose. Would Calcium or dairy
    rebalance things? I know that Mg can effect Gaba receptors so I wonder if this caused the anxiety too.
    Thanks so much. Would really like to know how to fix this.
     
  2. halcyon

    halcyon Senior Member

    Messages:
    2,292
    Likes:
    5,365
    Did you seem to have a reaction to the magnesium citrate or was it only after the magnesium sulphate? I don't know how much elemental Mg2+ is in a cup of magnesium sulphate but that might have been too much. Typically excess oral magnesium supplementation is flushed out by causing diarrhea, but soaking doesn't have the same effect.

    Has your kidney function been tested? The kidneys should be able to filter out excess magnesium from the blood. You could ask your doctor to do a blood test for magnesium levels.

    You may want to ask your nephrologist before increasing calcium intake, I'm not sure if that's safe with hypercalciuria. Are your blood calcium and PTH levels normal? How about vitamin D levels?

    Mg2+ is thought to be a weak antagonist of NMDA receptors, which should cause a lowering of anxiety. I'm unsure what the effects are on GABA receptors.
     
    zzz likes this.
  3. Ambivalent

    Ambivalent

    Messages:
    33
    Likes:
    10
    Thanks so much for your help. I really appreciate it. I felt minor muscle weakness with the Citrate but full blown symptoms after the Magnesium Sulphate. I onus a few posts online wher this happened with the muscle weakness and loose joints on a EDS site after Epsom salts. This is what happened to me. My serum Magnesium is normal but haven't checked my Calcium. D3 is low but that was a year ago at least. I have trouble taking D and I'm not sure why. I can get it from the sun with no side effects. I think my GFR is normal. I KNOW the Epsom salts caused this but apparently no one seems to know how to reverse it. I am tempted to try Calcium supplements or dairy but I have 5 stones sitting into kidneys now and I have passed 5 in the last 10 years. I can't believe Mg could make me feel this awful.
    What can I do about it? Every joint feels loose and loose skin as well. Not my imagination. Thanks so much for your help. You sound very knowledgable and it is appreciated.
     
  4. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,328
    Likes:
    21,475
    Albuquerque
    @Ambivalent
    Next time you check your D levels, ask for D 1,25 as well as D25. They have probably only checked D 25 which can be low while D 1,25 can be high.

    Best,
    Sushi
     
  5. halcyon

    halcyon Senior Member

    Messages:
    2,292
    Likes:
    5,365
    I second Sushi's recommendation about checking your 1,25(OH) levels. 25(OH) is just one part of overall vitamin D status. 1,25(OH) is the active form of the hormone and sarcoidosis can cause blood levels to become elevated which can cause hypercalcemia and hypercalciuria in some cases.

    It's odd they haven't checked your blood calcium levels, this should be part of the workup for hypercalciuria. Again, you might want to hold off on supplementation until you figure out what's causing the hypercalciuria, especially if you haven't determined your blood calcium status.

    If you search around the Internet you'll find a lot of people that have trouble tolerating D3 supplementation. I have been unable to tolerate it too since becoming sick. Ironically, it seems related to low magnesium, at least in my case.

    I know there are others here with EDS. Hopefully they will be able to provide some insight. I'm sorry to hear about the kidney stones, I've been dealing with them for about 15 years as well, it really sucks.

    My only advice is to get a full workup on your hypercalciuria. Some of the symptoms you are talking about can be caused by hypercalcemia.
     
    Last edited: Oct 25, 2014
  6. Ambivalent

    Ambivalent

    Messages:
    33
    Likes:
    10
    Thanks so much everyone. About 6 months ago I was doing a lot better. Able to climb stairs and go for very long walks. The Nephrologist then put me on a Amilizide 5/50 to combat the Calcium in the urine. After 2 weeks couldn't tolerate it. Then hurt my back so tried the Magnesium. I am a shell of what I was. Everything hurts. I personally chalk a
    lot of this up to Quinolone exposures Cirpo, Levaquin and Hydroxychloroquine. But I was getting better. Everytime
    I take a new Rx things go sideways. The Drs wonder why I resist medication now. After having such a bad reaction to Mg how can I reverse it though. Shouldn't correct itself now? The only other symptom didn't elaborate on is
    Hypnic jerks or what they call myoclonus when I fall asleep. Can't sleep for 3-4 days sometimes. This also started after the Mg incident. Sorry for carrying on here but this thing is snowballing and I need to fix something. I really don't think I have EDS except for the loose joints and skin. Just to correct the possible Magnesium overload would be a blessing. I can;t seem to find a solution other than Calcium Gluconate.
     
  7. L'engle

    L'engle moogle

    Messages:
    1,559
    Likes:
    2,339
    Canada
    Hi,

    That sounds awful. I'm dealing with some kind of magnesium effect myself. I became very intolerant to vitamin d earlier this year after taking a small amount of lithium orotate. I started losing magnesium and retaining calcium and had to use huge amounts of epsom salts in order to get the magnesium loss under control. I don't know how much I used but it must have been quite a lot. The low magnesium switched over to high magnesium, which I'm guessing built up in tissues.

    It gives me leg cramps and very severe insomnia if I have any excess magnesium in my diet or not enough calcium. But I can get high in calcium too easily as well. It all seems to come from the vitamin d intolerance caused by lithium orotate. I don't get other symptoms from the high magnesium but it goes through a flushing process every night where I'm guessing magnesium drains from tissues into serum. The whole time this is happening I'm unable to sleep as I imagine the serum magnesium is high during this phase. If I have any magnesium rich food during the day it takes longer and I may be awake till morning. Some amount of calcium supplement is helpful. I can't get calcium from dairy due to the severe vitamin d intolerance. I take floradix calcium as it's the only one I could fine without magnesium or vitamin d added. I don't know if it's safe for you to take though. Or for me for that matter.

    I don't really know what's going on but I wanted to reply as I am also having a problem after epsom salts. They really do absorb a lot more than magnesium tablets.
     
  8. zzz

    zzz Senior Member

    Messages:
    570
    Likes:
    2,536
    Oregon
    These are not symptoms of too much magnesium, even though the timing in both cases suggests a causal relationship. Magnesium and potassium are linked very closely. If you raise your magnesium intake significantly, you need to add a potassium supplement at the same time, as the rise in magnesium levels makes your body require more potassium. All the symptoms described here are symptoms of a potassium deficiency, and it should be possible to remedy them with a potassium supplement. If you want a simple way to do this, you can get a standard 99 mg supplement in pill form (potassium gluconate is good) and take it three times a day with meals; that should be sufficient for most people. Higher doses can be used if necessary, in which case you might want to use the powdered form; the RDA for potassium is 4700 mg.
     
    Last edited: Oct 30, 2014
    Little Bluestem and Sidereal like this.
  9. L'engle

    L'engle moogle

    Messages:
    1,559
    Likes:
    2,339
    Canada
    @zzz I know what high and low potassium feel like for me and also high and low calcium and magnesium. I've been charting the causes of this for months and it is not potassium deficiency.
     

See more popular forum discussions.

Share This Page